Alert archive / Wisconsin / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Duluth, MN

July 24, 2005Ashland County, Bayfield County, Iron County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Jul 24, 2005, 5:53 AM CDT for Ashland County, Bayfield County, Iron County, Wisconsin. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 5:53 AM CDT (10:53 UTC)
Expired
Jul 24, 2005, 10:00 AM CDT
In force
4 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Ashland County, WI, Bayfield County, WI, Iron County, WI

The radar

The Duluth radar (KDLH), 127 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.9 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5174 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
656 m²/s²
Significant tornado parameter
6.4
Supercell composite
22.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 241109
FFWDLH
WIC003-007-051-241500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
553 AM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ASHLAND COUNTY IN NORTHWEST WISCONSIN
  THIS INCLUDES THE CITY OF ASHLAND
  BAYFIELD COUNTY IN NORTHWEST WISCONSIN
  IRON COUNTY IN NORTHWEST WISCONSIN

* UNTIL 1000 AM CDT

* AT 550 AM CDT...RUNOFF FROM HEAVY RAIN THAT FELL OVERNIGHT         
  CONTINUED TO CAUSE RISING WATER ON AREA RIVERS AND SOME ROADS      
  ACROSS PARTS OF BAYFIELD...ASHLAND AND IRON COUNTIES THIS MORNING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INO...IRON 
  RIVER...BENOIT...MARENGO...HIGH BRIDGE...ODANAH...UPSON...ASHLAND  
  AND HURLEY.
   
RADAR ESTIMATED 4 TO 7 INCHES OF RAIN FELL OVERNIGHT IN MAINLY 
CENTRAL AND NORTHERN PARTS OF ASHLAND...BAYFIELD AND IRON COUNTIES. 
THE BAYFIELD COUNTY SHERIFF REPORTED A SECTION OF HIGHWAY 118 JUST 
OFF OF US HIGHWAY 63 WAS CLOSED BECAUSE OF WATER OVER THE ROAD. THE 
ASHLAND COUNTY SHERIFF REPORTED RISING WATER NEAR THE INTERSECTION 
OF THE WHITE AND BAD RIVERS IN ASHLAND COUNTIES. THE MAIN PROBLEM 
APPEARS TO BE NEAR THE TOWN OF ODANAH...AND RESIDENTS IN THE 
AFFECTED AREA WERE BEING NOTIFIED OF THE POTENTIAL FOR RISING WATER 
FROM THE WHITE AND BAD RIVERS. WATER ALSO CONTINUED TO BE HIGH AT 
THE DAM ON THE WHITE RIVER JUST SOUTH OF ASHLAND. OTHER ROADS ACROSS 
THE WARNED AREA MAY HAVE WATER OVER THEM AS WELL...AND RIVERS AND 
STREAMS WILL LIKELY BE RISING THIS MORNING. ALTHOUGH THE STORMS THAT 
DUMPED ALL THE RAIN HAVE MOVED OFF...RUNOFF FROM THE STORMS WILL 
CONTINUE TO AFFECT THE REGION THROUGH THE MORNING. 

IF YOU LIVE IN A FLOOD PRONE AREA...HEAD FOR HIGHER GROUND 
IMMEDIATELY. CAMPERS IN LOW LYING AREAS...AND PEOPLE WHO LIVE IN LOW 
LYING AREAS SHOULD ALSO MOVE TO HIGHER GROUND. IF YOU WILL BE 
DRIVING ACROSS BAYFIELD...ASHLAND AND IRON COUNTIES...BE SURE THAT 
YOU NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. TURN 
AROUND AND TAKE AN ALTERNATIVE ROUTE...IT MAY JUST SAVE YOUR LIFE.

LAT...LON 4652 9023 4629 8988 4612 8999 4637 9150
      4673 9154 4688 9097 4663 9060

$$

MELDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:16 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 24, 3:16 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
316 AM CDT SUN JUL 24 2005

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORMS TRACKING THROUGH
NORTHERN WISCONSIN...AND HEAVY RAIN THREAT.

HEAVY RAIN...RADAR ESTIMATES FROM 3 TO 6 INCHES...FROM THUNDERSTORMS
MOVING THROUGH NORTHERN WISCONSIN IS STARTING TO CAUSE PROBLEMS...AS
WATER IS RUNNING OVER A DAM NEAR ASHLAND THAT IS ON THE
WHITE RIVER. A FLASH FLOOD WARNING WAS PUT OUT EARLIER FOR
BAYFIELD...ASHLAND AND IRON COUNTIES. THUNDERSTORMS ARE DIMINISHING
FROM THE WEST...ALMOST OUT OF BAYFIELD COUNTY...AND DECREASING IN
INTENSITY OVER ASHLAND AND IRON COUNTIES. THE LOW LEVEL JET(LLJ) HAS
BEEN VEERING AS SEEN IN KDLH/KMPX VWP AND PROFILERS CAUSING THE
THUNDERSTORMS TO DIMINISH.

THE MODELS CONTINUE TO OFFER DIFFERENT SOLUTIONS...ESPECIALLY ON
MONDAY. ONCE AGAIN A COMPROMISE WAS USED BETWEEN THE MUCH WETTER
ETA AND DRIER GFS.

HIGH PRESSURE WILL BRIEFLY BUILD IN TODAY...THEN ANOTHER TROUGH AND
WARM FRONT WILL AFFECT THE AREA LATE TONIGHT INTO MONDAY.

PRECIP WATER VALUES WILL BE OVER 1.5 INCHES ACROSS NORTHWEST
WISCONSIN AND PARTS OF OUR SOUTHERN MN ZONES MONDAY. UPPER WAVE...
300MB JET AND LOW LEVEL BOUNDARIES WILL INITIATE RAIN AND
THUNDERSTORMS...ESPECIALLY OVER OUR SOUTHERN ZONES. WE WILL STICK
WITH CHANCE POPS FOR NOW SINCE THERE IS STILL UNCERTAINTY AMONG THE
MODELS.

MOS TEMPERATURES WERE FOLLOWED TODAY AS THEY WERE IN GOOD
AGREEMENT. HOWEVER...WENT WITH A COMPROMISE ON MONDAY AS THE ETA IS
MUCH COOLER SINCE IT IS SO MUCH WETTER.

&&

.AVIATION...IFR CONDITIONS IN STRATUS AND FOG WILL IMPROVE TO VFR BY
NOON. THE THUNDERSTORMS OVER NORTHERN WISCONSIN WILL ALSO DIMINISH
EARLY.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

MELDE
Hazardous weather outlook, Jul 23, 8:07 AM CDT, 21 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
807 AM CDT SAT JUL 23 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
807 AM CDT SAT JUL 23 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...ROUGHLY ALONG AND SOUTH OF A WALKER...TO GRAND RAPIDS...TO
DULUTH...TO HURLEY LINE. A SLIGHT RISK OF STORMS COVERS THE REST OF
THE NORTHLAND. A WARM FRONT WILL MOVE NORTH TODAY...AND INITIATE
THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. SOME OF THE
STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A
TORNADO IS ALSO POSSIBLE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY IN THE MODERATE RISK AREA.

AS A RESULT OF GUSTY ONSHORE WINDS...THERE IS AN INCREASED RISK OF
RIP CURRENTS TODAY ALONG THE SANDY BEACHES OF LAKE SUPERIOR...FROM
THE TWIN PORTS THROUGH NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY NIGHT.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS IN FAR NORTHERN MINNESOTA
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

In the hours before

Local storm report, Jul 24, 3:28 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
328 AM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     FLASH FLOOD      5 S ASHLAND             46.51N 90.87W
07/24/2005                   ASHLAND            WI   UTILITY COMPANY

            WATER RUNNING OVER THE TOP OF WHITE RIVER DAM IN
            NORTHWESTERN ASHLAND COUNTY CAUSING FLOODING OF ROAD NEAR
            DAM.

0310 AM     FLASH FLOOD      MERCER                  46.17N 90.06W
07/24/2005                   IRON               WI   TRAINED SPOTTER

            DITCHES FILLED WITH WATER AND FLOODING ON ROADS IN SPOTS
            NEAR MERCER WI.

&&

BERDES
Special weather statement, Jul 24, 3:46 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
346 AM CDT SUN JUL 24 2005

WIZ001>004-007>009-241000-
ASHLAND-BAYFIELD-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN-
346 AM CDT SUN JUL 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 667 THAT WAS IN EFFECT UNTIL 6 AM
FOR MOST OF NORTHWEST WISCONSIN HAS BEEN CANCELLED. THE THREAT FOR
SEVERE THUNDERSTORMS HAS DIMINISHED. HOWEVER...HEAVY RAIN FELL
EARLIER WITH THE STORMS...AND SOME FLOODING IS OCCURRING. A FLASH
FLOOD WARNING IS OUT FOR BAYFIELD...ASHLAND AND IRON COUNTIES UNTIL
630 AM.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:03 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas27 min
Jul 23, 11:53 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield36 min
Jul 24, 2:30 AM CDTFlash Flood WarningDLHAshland, Bayfield, Iron4 hr

Nearby

Flash Flood Warnings in Wisconsin, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.